Q. I have a chronic case of hives. When I was first diagnosed, seven weeks ago, I was given a steroid shot and a six-pack of prednisone and told to take Benadryl at night and Zyrtec during the day. My doctor sent me to a dermatologist, who said I need to be on steroids at triple the dose.
Since the dose I was already on gave me unbelievable acid reflux, I told him there has to be another way. He prescribed some other drugs that clearly are not working. At first the hives came and went, but the past couple of days they are constant.
Is there anything natural I could take? This condition is like having a permanent case of the measles.
A. The cause of chronic hives remains mysterious.
A new study suggests that adding 4,000 IU vitamin D-3 to your daily regimen might be helpful (Annals of Allergy, Asthma and Immunology online, Feb. 7, 2014). In this trial, people with chronic hives were randomly assigned to take either 600 or 4,000 IU vitamin D-3 in addition to their antihistamines and other medicines. Although those taking the high-dose vitamin did not use fewer antihistamines, their symptoms were significantly less troublesome at the end of three months.
Make sure the vitamin D you take is vitamin D-3. Another recent study has shown that vitamin D-2 supplements can actually lower levels of vitamin D-3 in the body (Nutrients, Dec. 20, 2013).
Millions of people have too little vitamin D, especially as winter draws to a close. To learn more, we suggest our Guide to Vitamin D Deficiency. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. D-23, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. I recently started my dog on Rimadyl for his arthritis, and he is like a new dog. Is there a version of this medication for humans?
A. Rimadyl (carprofen) was prescribed for humans between 1988 and 1998. In the U.S., it is now exclusively approved for dogs.
Q. I saw an article about ice craving and related vitamin or mineral deficiencies. You said a popcorn addiction also could signal a deficiency in something, but you didn’t say what.
I eat popcorn all the time. Could you please tell me what I might be lacking?
A. Ask your doctor to check your iron and zinc levels. If either of them is low, it could lead you to binge on popcorn even when you don’t really want it.
When people crave nonfood substances such as clay, cornstarch or ice, doctors call the condition pica. But many readers have told us that similar uncontrollable cravings for popcorn, tomatoes or carrots cleared up when their anemia or zinc deficiencies were corrected.